Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2016, 4:26 PM MDT for Niobrara County, Wyoming. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2016, 4:26 PM MDT (22:26 UTC)
- Expired
- May 20, 2016, 5:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 185 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:34 PM MDT | HAIL 1.25 | 6 E Lusk, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935 WUUS55 KCYS 202226 SVRCYS WYC027-202300- /O.NEW.KCYS.SV.W.0008.160520T2226Z-160520T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 426 PM MDT FRI MAY 20 2016 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING... * UNTIL 500 PM MDT * AT 425 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF LUSK...MOVING NORTHEAST AT 30 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN NIOBRARA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4263 10428 4266 10445 4301 10431 4289 10405 TIME...MOT...LOC 2225Z 211DEG 25KT 4273 10431 HAIL...1.25IN WIND...<50MPH $$
2 follow-up statements
554 WWUS55 KCYS 202243 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 443 PM MDT FRI MAY 20 2016 WYC027-202300- /O.CON.KCYS.SV.W.0008.000000T0000Z-160520T2300Z/ NIOBRARA WY- 443 PM MDT FRI MAY 20 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR SOUTHEASTERN NIOBRARA COUNTY... AT 443 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF LUSK...MOVING NORTHEAST AT 20 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...PUBLIC. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN NIOBRARA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4270 10428 4273 10436 4301 10431 4289 10405 TIME...MOT...LOC 2243Z 210DEG 16KT 4277 10428 HAIL...1.25IN WIND...<50MPH $$
676
WWUS55 KCYS 202257
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT FRI MAY 20 2016
WYC027-202306-
/O.EXP.KCYS.SV.W.0008.000000T0000Z-160520T2300Z/
NIOBRARA WY-
457 PM MDT FRI MAY 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA COUNTY
WILL EXPIRE AT 500 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM. SOME SMALL
HAIL TO THE SIZE OF DIMES MAY STILL BE OCCURRING AS THE STORM
CONTINUES TO WEAKEN. LIGHTNING IS STILL A THREAT WITH THIS STORM.
LAT...LON 4270 10428 4273 10436 4301 10431 4289 10405
TIME...MOT...LOC 2253Z 211DEG 25KT 4277 10428
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:58 PM MDT, 28 minutes earlier.
Area forecast discussion, May 20, 3:58 PM MDT, 28 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 358 PM MDT FRI MAY 20 2016 .SHORT TERM...(This evening through Sunday night) Issued at 357 PM MDT Fri May 20 2016 Isolated thunderstorms have developed along the laramie range as of early this afternoon. The overall severe thunderstorm threat is low but out one or two marginally severe thunderstorms are possible through this afternoon. Thunderstorms will move off to the northeast this afternoon and evening. by 9 pm most thunderstorm activity will have moved out of the forecast area. saturday will see another round of showers and thunderstorms in the afternoon. the severe threat look relatively limited but certainly a better chance than today. The best chance for severe thunderstorms will be across east central wyoming, such as niobrara county where the strongest low level convergence is expected to occur. Model are showing deeper and stronger shear than today along with increased cape profiles. cooler air will push across the forecast area saturday night. while more showers and thunderstorms will be possible, the surface cold front should be along the eastern fringes of the forecast area. West of the front not expecting severe thunderstorms with mainly isolated garden variety showers and thunderstorms. .LONG TERM...(Monday through Friday) Issued at 357 PM MDT Fri May 20 2016 A seasonally cool week ahead as persistent longwave troughing along the West Coast sends a series of weak disturbances across the intermountain west. Do not expect temperatures to fluctuate all that much thru the week either with high temperatures generally in the 60s. Some areas in the North Platte River Valley may touch the low 70s. This will aid in slowing the snow-melt rates through the week. Diurnally driven isolated to locally scattered showers and thunderstorms will be a good bet most days. However, overall coverage and intensity is expected to be limited. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1207 PM MDT Fri May 20 2016 Main concern at area terminals this afternoon will be trying to pinpoint the timing and location of shower/thunderstorm development. Latest information suggests KCYS and KBFF will be best positioned to see this activity after 20z today. Given that a considerable uncertainty remains, have just added VCTS into the 18z TAFS. Felt confident enough to leave thunderstorm mention out at all other terminals. Of course, will need to keep a close eye on trends thru the rest of the afternoon. SSE winds tonight...bring in ifr/mvfr cigs/vsbys to KCYS AND KSNY after 09z. && .FIRE WEATHER... Issued at 307 PM MDT Fri May 20 2016 No fire weather concerns over the next several days. Mild temperatures through Satruday and then cooler through much of next week. Isolated to scattered afternoon showers and thunderstorms possible neary everyday through next week but not expecting widespread precipitation. && .HYDROLOGY... Issued at 1124 AM MDT Fri May 20 2016 Showers and thunderstorms will mainly occur along and east of the Laramie range today. There will generally be little impact on rivers from showers and thunderstorms today but locally heavy rain will be possible through the lower north platte river valley this afternoon. Streams in the mountains have thus far been slow to respond to warmer temperatures. Should see a little more response tonight through saturday as the warmest air so far this year moves across the area and wind speeds increase somewhat. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...SML LONG TERM...CAH AVIATION...CAH FIRE WEATHER...SML HYDROLOGY...SML
Hazardous weather outlook, May 20, 3:45 PM MDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 345 PM MDT FRI MAY 20 2016 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 211100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 345 PM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP OVER AND EAST OF THE LARAMIE RANGE. A FEW STRONG THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE...ESPECIALLY OVER EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP OVER AND EAST OF THE LARAMIE RANGE SATURDAY. A FEW STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE ACROSS THE PLAINS. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED. HIGH WATER LEVELS FROM MOUNTAIN SNOWMELT RUNOFF AND PRECIPITATION WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM SOUTHEAST WYOMING INTO THE NEBRASKA PANHANDLE FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE EAST OF THE LARAMIE RANGE. WYZ103>106-109>117-211100- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 345 PM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS. A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS DUE TO PRECIPITATION AND MOUNTAIN SNOWMELT. WARM TEMPERATURES SATURDAY WILL LEAD TO RAPID MOUNTAIN SNOWMELT...CAUSING ADDITIONAL RISES ON AREA CREEKS... STREAMS AND RIVERS. CAMPERS AND OUTDOOR RECREATIONISTS HEADED TO THE MOUNTAINS THIS WEEKEND NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID WATER RISES. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 20, 4:15 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT FRI MAY 20 2016
WYZ102-202245-
NIOBRARA COUNTY WY-
415 PM MDT FRI MAY 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA COUNTY UNTIL
445 PM MDT...
AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM KEELINE TO 10 MILES NORTH OF PRAIRIE CENTER...
MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS AS WELL AS
FREQUENT LIGHTNING STRIKES.
LOCATIONS IMPACTED INCLUDE...
LUSK...MANVILLE...KEELINE AND VAN TASSELL.
LAT...LON 4285 10408 4268 10408 4262 10419 4268 10488
4295 10476
TIME...MOT...LOC 2214Z 217DEG 30KT 4274 10478 4266 10422The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 31 min |
| May 20, 4:15 PM MDT | Special Weather Statement | CYS | Niobrara | 30 min |
| May 20, 5:44 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.